Arkansas, 2024

Tornado and Damaging Wind in Arkansas, April 28, 2024

April 28, 2024 · NWS TSA · 2 events in 2 counties and zones

Severe thunderstorms developed across eastern Oklahoma during the afternoon of the 28th, and moved into northwestern Arkansas during the evening. The thunderstorms produced damaging wind in Benton County, and one of the stronger storms produced a tornado in Carroll County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed across eastern Oklahoma during the afternoon of the 28th, and moved into northwestern Arkansas during the evening. The thunderstorms produced damaging wind in Benton County, and one of the stronger storms produced a tornado in Carroll County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 27, 11:31 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 27, 11:31 PM CST, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1231 AM CDT Sun Apr 28 2024

...New AVIATION...

.SHORT TERM...
(The rest of tonight)
Issued at 958 PM CDT Sat Apr 27 2024

The forecast generally remains on track. Thus far, severe storms
have been confined to the far northwest part of our forecast
area, but that is about to change. Storms continue to increase in
coverage and intensity to our west, and these storms will move
into eastern Oklahoma within the next hour or so, with an all
hazard severe risk. A large QLCS will eventually evolve and sweep
across the entire forecast area overnight with damaging winds, a
few tornadoes, sporadic hail, and widespread heavy rainfall. Both
flash and river flood flooding will become a major concern heading
into the wee hours of Sunday morning. Have made only minor
changes to pops tonight, with the rest of the forecast on track at
this time.

&&

.LONG TERM...
(Tomorrow through Saturday)
Issued at 211 PM CDT Sat Apr 27 2024

Thunderstorms producing heavy rain and at least a low chance for
severe weather will be ongoing across parts of eastern Oklahoma
and northwest and west central Arkansas, with an expected decrease
in coverage and intensity toward mid morning. Another round of
thunderstorms with severe weather potential is expected to develop
along the cold front/dryline Sunday afternoon and into the
evening, with a lesser but still existent potential for tornadoes
and very large hail. The Flood Watch may need to be extended in
time to account for this activity across eastern parts of the
watch area.

A short break in the active pattern is expected Monday and into
Tuesday, with a period of dry weather for much of those two days.
The dry weather will be short-lived with multiple rounds of
showers and thunderstorms, including some potential for severe
thunderstorms, mid to late week.

&&

.AVIATION...
(06Z TAFS)
Issued at 1231 AM CDT Sun Apr 28 2024

Line of storms will sweep across the TAF sites over the next 6 to
9 hours, with deteriorating conditions expected along with strong
wind gusts. MVFR cigs will persist in the wake of the system thru
the morning with some spotty showers. Another round of storms may
develop during the afternoon and slide across the TAF sites,
especially NW AR where tempo groups will be used.

Lacy

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   77  55  80  58 /  80  10  10   0
FSM   77  61  82  60 / 100  50  10  10
MLC   76  60  82  63 /  90  10  10  10
BVO   77  51  78  55 /  70  10   0  10
FYV   74  57  80  59 /  90  50  10  10
BYV   73  57  78  56 / 100  60  10  10
MKO   74  58  79  59 /  90  10  10   0
MIO   73  54  76  56 /  90  30  10  10
F10   76  58  79  61 /  80  10  10  10
HHW   73  61  80  62 /  90  30  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through this afternoon for OKZ049-053>076.

AR...Flood Watch through this afternoon for ARZ001-002-010-011-019-
     020-029.

&&

SHORT TERM...05
LONG TERM....22
AVIATION...30
Hazardous weather outlook, Apr 27, 4:44 PM CST, 8 hours 31 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
544 PM CDT Sat Apr 27 2024

ARZ001-002-010-011-019-020-029-OKZ049-053>076-281000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
544 PM CDT Sat Apr 27 2024

...SEVERE WEATHER LIKELY THIS EVENING AND OVERNIGHT...
...HEAVY RAIN AND FLASH FLOOD THREAT TONIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.
TORNADO.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing

SEVERE THUNDERSTORM.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Eastern Oklahoma.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Mainly Eastern Oklahoma.
	ONSET...This Evening.

HEAVY RAIN.
	RISK...Critical.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Eastern Oklahoma.

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Thunderstorms are expected to increase in coverage and intensity
this evening. The threat of severe weather is present across the
entire area, but the greatest threat will be across eastern
Oklahoma. All severe hazards will be possible, including
tornadoes, large hail, and damaging winds. By late this evening,
additional storms to the west will merge with ongoing activity,
and will shift the severe threat towards a heavy rain and flash
flooding threat. The highest flood threat remains across eastern
Oklahoma, but all areas have at least some potential. Total
rainfall in the hardest hit areas may exceed several inches.

Continue to pay special attention to forecast updates considering
the ongoing dual threat of severe weather and flooding rains through
tonight.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.
SUNDAY...Severe Thunderstorm Potential...High Wind Potential...
         Heavy Rain Potential.
MONDAY...No Hazards.
TUESDAY...Thunderstorm Potential...High Wind Potential.
WEDNESDAY...Severe Thunderstorm Potential...High Wind Potential...
            Heavy Rain Potential.
THURSDAY...Thunderstorm Potential...High Wind Potential...
           Heavy Rain Potential.
FRIDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Heavy rain will continue into Sunday across northwest Arkansas
before it finally moves east. Additional strong to severe storms
are possible across southeast Oklahoma and northwest Arkansas
Sunday afternoon. Winds will remain breezy with gusts of 30 to 40
miles an hour.

For the rest of the week we will see additional rounds of rain and
thunderstorms, including the threat of severe weather and heavy
rains for mid week.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Apr 28, 12:17 AM CST, 58 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
117 AM CDT Sun Apr 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0113 AM     Flash Flood      2 E Tulsa               36.13N 95.88W
04/28/2024                   Tulsa              OK   Public

            minor street flooding; from mPing.

&&

MDL
Local storm report, Apr 28, 12:35 AM CST, 40 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
135 AM CDT Sun Apr 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0127 AM     Tornado          3 NE Peggs              36.12N 95.06W
04/28/2024                   Cherokee           OK   Official NWS Obs

            TDS observed on radar; time estimated by
            radar.

&&

MDL
Local storm report, Apr 28, 1:00 AM CST, 15 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
200 AM CDT Sun Apr 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 AM     Tornado          Leach                   36.21N 94.92W
04/28/2024                   Delaware           OK   Emergency Mngr

            tornado brought down trees at hwy 412 alt
            and 540 road (near Leach) in Delaware
            county; time estimated by radar.

&&

MDL
Local storm report, Apr 28, 1:03 AM CST, 12 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
203 AM CDT Sun Apr 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1211 AM     Tstm Wnd Dmg     Morris                  35.61N 95.86W
04/28/2024                   Okmulgee           OK   Broadcast Media

            quite a bit of tree damage...power lines
            down...minor structural damage...time
            estimated by radar.

&&

MDL
Local storm report, Apr 28, 1:09 AM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
209 AM CDT Sun Apr 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1107 PM     Tornado          2 ESE Bearden           35.34N 96.36W
04/27/2024                   Okfuskee           OK   Emergency Mngr

            house heavily damaged 2.5 miles east of hwy
            48; time estimated by radar.

&&

MDL
Local storm report, Apr 28, 1:11 AM CST, 4 minutes before
Preliminary Local Storm Report
National Weather Service Tulsa OK
211 AM CDT Sun Apr 28 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0121 AM     Tstm Wnd Dmg     Peggs                   36.08N 95.10W
04/28/2024                   Cherokee           OK   Public

            wind damage report from mPing; 3 inch tree
            limbs snapped; time estimated by radar.

&&

MDL

The radar

The Tulsa radar (KINX), 105 km away, was scanning. The volume nearest the first event began at 07:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Benton

When
April 28, 1:15 AM CST to 1:20 AM CST
Where
Benton County, 0.54 mi W of Sulphur Spgs
Measured
65 kt (75 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.480, -94.460

Strong thunderstorm wind blew down several trees, and snapped large tree limbs.

Tornado, Carroll

When
April 28, 9:15 PM CST to 9:19 PM CST
Where
Carroll County, 3.02 mi NE of Osage to 2.54 mi SW of Carrollton
Rating
EFU
Path length
2.1 mi
Path width
75 yd
Reported by
Broadcast Media
Coordinates
36.214, -93.367

This tornado was recorded by a KNWA tower cam, with time stamps provided by KNWA to the NWS Tulsa. The location was estimated based on radar data for the period of time the tornado occurred in the video recording. The path is in heavily wooded terrain, inaccessible by road, so no damage is known to have occurred with the tornado. Thus, the rating of EF-unknown.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2024Every state in 2024This day in weather historyThe tornado archive for Arkansas, 2024Warnings in Arkansas, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172010, 1175442.